Yesterday when our Critical Care Vet was talking it reminded us of this:
With Oliver it’s like something caused something which affected something which caused something which affected something and they all have different treatments or medications which are causing this or that effect . . . . we’re all beat. Except Barclay who’s enjoyed having all the toys to himself.
Oliver came home today – hooray! We’re really hoping some good rest and familiar surroundings will help a lot. We figured out that he’s essentially been in puppy prison for nearly a full month now. It helped all of us to sit down and piece everything together, and enough people have asked that we thought we’d list it all out . . . ready?
On Monday, August 26th our regular vet recommended Oliver be moved to Emergency and Critical Care; we knew he was bleeding internally, but did not know why. He had 3-4 blood transfusions and an albumin transfusion, along with a lot of other treatment.
There is no canine albumin for transfusion so human albumin is used. A dog’s system CAN see that albumin as a foreign body and attack it and a dog can only have a human albumin transfusion once in their life as the second time the “allergic” reaction is extremely severe. We were warned of the possible complications and were very clear. This will come up later, so hold on to it.
Oliver had surgery on Friday, August 30. They sutured a bleeding artery in his stomach and sent a tissue sample for biopsy.
Oliver came home on Monday, September 2.
On Friday, September 6 Dads left for a long-planned-and-already-paid-for vacation. Barclay & Tucker stayed at home with Aunt Lady; Oliver stayed at his regular vet because everyone just felt better in case something happened. When he went in he seemed perfectly healthy, was in great spirits and only needed some tummy meds and ultimately to have the staples from his surgery removed.
Saturday, September 14 Dads were back in cell phone range. They’d talked to the vet a couple of times earlier in the week and everything seemed cool – they decided to keep him on his tummy meds awhile longer just ’cause he seemed a little oogy still. Checking in, they learned the results from the biopsy had come back, Oliver was his normal self and the results indicated that pathology wasn’t sure what had come first, an ulcer that caused the artery to burst or the burst artery caused an ulcer.
The pathology report noted that the tissue sample, or lesion, ” . . . may represent a case of systemic necrotizing arteritis or polyarteritis nordosa.” But their findings were inconclusive because the ulcer could have occurred first. The only way to 100% diagnose arteritis is through pathology.
On Sunday, September 15 Dads were headed home. Sunday morning at about 5:00 a.m. the overnight vet tech noticed Oliver’s face seemed a little puffy. Thinking it might be an allergic reaction to something, the on-call vet prescribed a shot of an antihistamine.
By about 10:00 a.m. when Dr. C. came in, Oliver’s face was still puffy and he had bruises on his abdomen. He’d been in a very controlled environment so this was puzzling. A shot of steroids to reduce the swelling was prescribed. By mid-day, several veterinarians had been consulted and we all begin operating under the theory that Oliver does, indeed, have this arteritis.
Arteritis is very rare in humans and even rarer in dogs. There’s very little literature or case studies on it, but what is known is that it is usually immune mediated, that is where the immune system essentially attacks the arteries.
On Monday, September 16, Oliver begins aggressive steroid therapy to try to get his immune system somewhat suppressed. He also came home that day.
On Wednesday, September 18, it appears Oliver is not getting particularly better, having vomited several times and he is referred back to the Emergency and Critical Care vet. He is admitted to the hospital again to be watched and have his medicines adjusted. He begins having diarrhea and continues vomiting.
So here’s where the connections start happening:
— It appears that the vomiting and diarrhea are a reaction to one of the medicines; he’s taken off of it and it slowly gets better. But this was a medicine we really needed to try for the immuno-suppression;
— His blood pressure starts to increase, so he goes on blood pressure medicine;
— His tummy starts to fill with fluid and he gets edema in his back legs.
Now, as time goes on these issues start to get better – kidney values get closer to normal, blood pressure is lower, etc. The continued issue is the fluid build up. SO, here’s what we’ve got:
1) The Arteritis – very rare, suspected to be an immune system dysfunction – treatment is steroids;
2) Steroids and Other Medication – can cause diarrhea and vomiting and also fluid build up (a relatively common side effect of prednisone);
3) “Lymphoplasmacytic Gastritis” – or Inflammatory Bowel Disease – this was also identified on the biopsy, but could have been caused by the bleeding and the ulcer (if the ulcer came first);
4) The Ulcer – did this come first? Were the arteries already weakened because of the Arteritis, so the Ulcer caused them to be weaker? Or did the injury to the arteries cause a loss of blood flow to his stomach? Unknown;
5) Vomiting and Diarrhea – is this due to the Gastritis? Or is it a reaction to one of the medicines? It seemed to get better once he went off that one medication, but it’s still too soon to tell for sure. Or it could be a combination;
6) Protein-Losing Nephropathy – he’s losing protein through his urine. Could be because of the weakened arteries, or — ready for this? — it could be an adverse reaction to the albumin transfusion he had before his surgery;
7) High Blood Pressure – who knows? Could be related to any or all of the above – any of these issues can cause high blood pressure as can a couple of the drugs he’s on;
8) Edema and Peritoneal Effusion – the fluid retention is most likely due to the weakened arteries and the vascular disease, but it could be because of the low protein in the blood. Y’know, that he’s losing in his urine. Because of the weakened arteries or reaction to the albumin transfusion.
9) Chronic Thrombocytopenia – low platelets in the blood. Part of the protein loss? Left over from the anemia when he was bleeding internally? Because Thrombocytopenia is fun to say and difficult to type?
10) Chronic, Variably Regenerative Anemia – his packed red blood cell counts are lower than we’d like but significantly higher than they were, so we’re not too terribly worried about blood loss, but we do have to keep an eye on if he’s peeing/pooping/vomiting blood or appears pale, lethargic, etc.
So, all told the diagnosis and prognosis are:
The plan now is that he’s home, getting plenty of rest and love and we will continue to monitor him, work with the specialists, slowly wean him off of these medicines and see where he gets it. We’re hopeful and confident that he’ll do great, but it’s going to be quite the haul — and, truthfully, all of this may prove too much. We don’t know what long-term affects these illnesses have caused and we don’t know what could happen.
But we do know that he’s an awesome, awesome boy and is doing really well handling all of this and being chipper about it. If that changes, we’ll know that means he’s really, truly sick.